Thunderstorm Wind, Lincoln
- When
- May 28, 7:26 PM MST
- Where
- Lincoln County, 17.21 mi WNW of Karval
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.850, -103.810
A severe thunderstorm produced hail up to golfball size and wind gusts to 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced hail up to golfball size and wind gusts to 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 28, 6:59 PM MST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 759 PM MDT SAT MAY 28 2011 .UPDATE...SHOWERS HAVE BECOME MORE NUMEROUS ESPECIALLY NORTH OF DENVER. AIRMASS HAS MOISTENED WITH GENTLE Q-G LIFT...AND SOUNDINGS SHOW POTENTIAL INSTABILITY WITH CROSS SECTIONS ALSO INDICATING CSI. FARTHER SOUTH...NEW CELLS HAVE JUST TAPPED INTO SURFACE BASED CAPE WITH VALUES OF 500-1500 J/KG FROM SOUTHWEST LINCOLN COUNTY INTO THE ARKANSAS RIVER VALLEY. WILL MONITOR THOSE FOR SEVERE POTENTIAL WITH PLENTY OF LOW LEVEL SHEAR. && .PREV DISCUSSION... /ISSUED 340 PM MDT SAT MAY 28 2011/ SHORT TERM...COOL AND STABLE AIR HAS REMAINED IN PLACE ACROSS THE NORTHEAST PLAINS. A SURFACE LOW HAS FORMED OVER THE SOUTHERN HALF OF THE STATE...WHERE SUNNIER SKIES HAVE WARMED THE AIRMASS. THE LOW PRESSURE WILL HELP MAINTAIN THE EASTERLY FLOW ACROSS THE PLAINS THIS EVENING. STRATUS IS EXPECTED TO INCREASE OVERNIGHT AS THE LOW LEVELS BECOME QUITE MOIST. RADAR AND SATELLITE PICTURES ARE NOW SHOWING A FEW SHOWERS OVER THE SOUTHERN TIP OF JEFFERSON COUNTY WHICH IS AT THE NORTHERN FRINGE OF THE WARMER AIRMASS ACROSS SOUTHERN COLORADO. HAVE HELD ONTO ISOLATED SHOWERS ACROSS THE FORECAST AREA SINCE A STRONG JET OVERHEAD WILL HELP ENHANCE ANY SHOWERS THAT DO DEVELOP OVER THE NEXT FEW HOURS. FOR SUNDAY...THE GFS AND NAM SHOWS VASTLY DIFFERENT SOLUTIONS WITH THE GFS MUCH WARMER THAN THE NAM. FORECAST HAS TENDED TOWARD THE NAM SOLUTION WHICH HOLDS A SURFACE LOW FURTHER TO THE SOUTH THROUGH TOMORROW AFTERNOON. WITH THE WEST COAST TROUGH DIGGING OVER NEVADA THROUGH TOMORROW...IT DOESN'T MAKE SENSE THAT THE SURFACE LOW OVER COLORADO WOULD KICK OUT AS FAST AS THE GFS DEPICTS. IF THE SURFACE LOW LINGERS OVER THE PALMER DIVIDE...THEN THE NORTHEAST PLAINS WILL BE UNDER A THREAT OF SHOWER DEVELOPMENT IN THE WARM FRONTAL REGION. SOUTHEASTERLY FLOW AT LOW LEVELS AND CONTINUED STRONG FLOW AT MID AND UPPER LEVELS WILL CREATE A STRONGLY SHEARED ENVIRONMENT. WILL GO WITH 10-20 PERCENT POPS FOR NOW. LONG TERM...NOW APPEARS WE/LL STILL BE DEALING WITH THE UPPER LOW WHICH MODELS SHOW CLIPPING NORTHWESTERN PORTIONS OF THE STATE SUNDAY NIGHT AND MONDAY MORNING. MOST OF THE LIFT AND PRECIP GENERATED BY THIS PASSING TROUGH APPEARS TO REMAIN OVER THE HIGHER MTN ELEVATIONS ROUGHLY NORTH OF I-70. MEANWHILE AREAS EAST OF THE MTNS SHOULD FOR THE MOST PART REMAIN DRY DURING THE PERIOD WITH STRENGTHENING WEST-SOUTHWESTERLY DOWNSLOPE FLOW. NRN MTN AREAS COULD PICK UP A FEW MORE INCHES OF THE WHITE STUFF BEFORE THIS SYSTEM KICKS OUT BY MONDAY AFTERNOON. MONDAY LOOKS QUITE WINDY...PERHAPS ON THE ORDER OF 40-50KT GUSTS ABOVE TIMBERLINE AND ON EAST SLOPES OF THE FRONT RANGE. THE PLAINS AND SOUTH PARK WON/T MISS OUT WITH WIND GUSTS APPROACHING 40 KTS BY AFTERNOON. 850-700 TEMPERATURES COOL BY SEVERAL DEGS C FRO THE DAY WITH POST TROUGH COLD AIR ADVECTION. SO WINDS SHOULD FEEL PRETTY BRISK. IF IT WERE NOT FOR THE EXTENSIVE GREEN UP OF FUELS MAY HAVE CONSIDERED ISSUING A FIRE WEATHER WATCH FOR THE PLAINS AND FOOTHILLS. MONDAY NIGHT AND BEYOND...STRONG WARMUP BENEATH AN UPPER RIDGE BUILDING OVER THE SOUTHERN GREAT PLAINS WILL SEND DEWPOINTS AND RHS DOWNWARD AND THE MERCURY UPWARD. PROGGED 700MB TEMPERATURES UP OVER 15C OVR NERN COLORADO WEDNESDAY AND THURSDAY WHICH WOULD EQUATE TO DAYTIME SFC TEMPERATURES IN THE UPPER 80S/LOWER 90S ON THE PLAINS. BY LATE IN THE PERIOD...WITH THE UPPER RIDGE BUILDING WELL UP OVER THE GREAT PLAINS WINDS BOTH SFC AND ALOFT TAKE ON A MORE SOUTHERLY COMPONENT...WHICH APPEARS TO TRANSPORT A STREAMER OF SUBTROPICAL MOISTURE UP OVER ERN PORTIONS OF THE FCST AREA LATE IN THE WEEK. LOOKS ALMOST MONSOONISH. FOR THAT REASON WILL STICK IN A FEW AFTERNOON/EVENING T-STORMS EACH DAY...BUT TEMPS SHOULD REMAIN AS MUCH 10-15F ABOVE AVERAGE FOR THE DATE. BIGGEST CONCERN DURING THE EXTENDED PERIOD WILL BE THE THREAT OF FLOODING IN THE HIGH COUNTRY. WITH NIGHT TIME TEMPS REMAINING ABOVE FREEZING AND DAYTIME TEMPERATURES IN THE 55 TO 75 DEG RANGE... GOOD BE WE/LL SEE QUITE BIT OF MELT AND RUNOFF FROM RECORD SNOWPACK IN THE HIGH COUNTRY. BY LATE WEEK...THERE/S ALSO A GOOD BET WE/LL BE DEALING WITH FLOODING ON MANY MTN AND HIGH VALLEY STREAMS AND CREEKS. STAY TUNE. && .AVIATION...AIRMASS APPEARS TO BE TOO STABLE FOR MUCH SHOWER DEVELOPMENT THIS EVENING. A MATURE DENVER CYCLONE IS AFFECTING THE WIND PATTERNS THIS AFTERNOON. LATER THIS EVENING...WINDS SHOULD SHIFT TO THE NORTH AND BRING DOWN AREAS OF STRATUS THAT IS PRESENTLY IN THE FORT COLLINS/GREELEY AREA. CIGS SHOULD REMAIN VFR ABOVE 6000 FEET THROUGH MIDNIGHT. AFTER MIDNIGHT...STRATUS MOVING INTO THE AREA WILL DROP CIGS TO MVFR. .HYDROLOGY...THE AIRMASS ON THE PLAINS IS TOO STABLE THIS AFTERNOON FOR CONVECTION TO GET STARTED. DO NOT EXPECT ANY HEAVY SHOWERS OR THUNDERSTORMS THIS EVENING...HENCE NO HYDROLOGIC THREAT THROUGH NOON ON SUNDAY. IT WILL BE DRY AND WINDY MONDAY AFTERNOON...ESPECIALLY ALONG AND EAST OF THE CONTINENTAL DIVIDE. TEMPERATURES WILL CLIMB ABOVE NORMAL NEXT WEEK WITH HIGHS IN THE 50S TO 60S...IN THE MOUNTAINS WITH 70S TO LOWER 80S IN THE MOUNTAIN VALLEYS. OVERNIGHT LOWS ARE EXPECTED TO REMAIN ABOVE FREEZING IN THE MOUNTAINS. THIS WILL RESULT IN A RAPID SNOW MELT NEXT WEEK OF THE EXTENSIVE SNOWPACK. LOW LYING AREAS NEAR RIVERS AND CREEKS CAN EXPECT FLOODING...IN THE MIDDLE AND TO LATER PARTS OF NEXT WEEK. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BARJENBRUCH LONG TERM....99
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1114 AM MDT SAT MAY 28 2011 COZ030>051-291200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1114 AM MDT SAT MAY 28 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ALONG THE FRONT RANGE AND ACROSS THE PALMER DIVIDE AFTER 3 PM. ELSEWHERE...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WITH SOME SNOW IN THE MOUNTAINS ABOVE 10000 FEET...MAINLY NEAR THE WYOMING BORDER. FOR RESIDENTS IN THE FOUR MILE BURN AREA OF BOULDER COUNTY... SCATTERED THUNDERSTORMS MAY AFFECT THE AREA BETWEEN 3 PM AND 8 PM WITH RAINFALL AMOUNTS UP TO A QUARTER INCH IN LESS THAN 30 MINUTES. IF A HEAVIER STORM MOVES ACROSS THE BURN AREA...UP TO ONE HALF INCH COULD OCCUR IN 30 MINUTES...POSSIBLY LEADING TO SOME FLASH FLOODING. FOR TONIGHT...SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS NORTHEAST COLORADO WITH RAIN AND SNOW SHOWERS IN THE MOUNTAINS MAINLY OVER GRAND...JACKSON AND LARIMER COUNTIES. ACCUMULATIONS OF 2 TO 4 INCHES WILL BE POSSIBLE OVER THE HIGHER MOUNTAIN PASSES ABOVE 10000 FEET. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A GOOD CHANCE OF RAIN AND SNOW IN THE MOUNTAINS AND A CHANCE OF RAIN SHOWERS AND THUNDERSTORMS AT LOWER ELEVATIONS THROUGH SUNDAY NIGHT. PRECIPITATION SHOULD END ON THE PLAINS OF NORTHEAST COLORADO MONDAY MORNING BUT CONTINUE IN THE HIGH COUNTRY AT LEAST THROUGH EARLY AFTERNOON. LIGHT SNOW ACCUMULATION IS TO BE EXPECTED IN THE NORTHERN MOUNTAINS DURING THE PERIOD. MONDAY ALSO LOOKS QUITE WINDY PARTICULARLY IN AREAS ALONG AND EAST OF THE CONTINENTAL DIVIDE. DRY CONDITIONS WILL CONTINUE FOR THE REMAINDER OF THE WEEK...WITH TEMPERATURES CLIMBING WELL ABOVE AVERAGE AS THE OUTLOOK AREA COMES UNDER THE INFLUENCE OF A STRONG RIDGE OF HIGH PRESSURE. SEVERE WEATHER IS NOT ANTICIPATED DURING THIS PERIOD...ALTHOUGH THE STRONG HEATING NEXT WEEK WILL LIKELY CAUSE RAPID SNOW MELT IN THE HIGH COUNTRY POTENTIALLY RESULTING IN HEAVY RUNOFF AND FLOODING ON MANY STREAMS AND CREEKS IN THE MOUNTAINS AND HIGH VALLEYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. DANKERS/BAKER
The Pueblo radar (KPUX), 54 km away, was scanning. The volume nearest the first event began at 02:26 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 313401, 313397, 313398, 313399.